Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 3, NWS Goodland, KS

April 26, 2002Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Apr 26, 2002, 8:03 PM MDT for Kit Carson County, Colorado. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2002, 8:03 PM MDT (02:03 UTC)
Expired
Apr 26, 2002, 9:00 PM MDT
In force
57 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 8:10 PM MDTThunderstorm Wind 52 EStratton, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2116 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
524 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 270203
SVRGLD
COC063-270300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM MDT FRI APR 26 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 900 PM MDT

* AT 803 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTH OF BETHUNE...OR ABOUT 19 MILES
  SOUTHWEST OF BURLINGTON...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BETHUNE AT 815 PM MDT
  BURLINGTON AT 825 PM MDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...FLAGLER...SEIBERT...
STRATTON AND VONA.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

THIS STORM HAS A HISTORY OF PRODUCING DIME SIZE HAIL.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

&&

LAT...LON 3953 10313 3904 10310 3906 10208 3956 10206

VPAPOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 12:40 PM MDT, 7 hours 23 minutes earlier.

Area forecast discussion, Apr 26, 12:40 PM MDT, 7 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1240 PM MDT FRI APR 26 2002

CHALLENGES ARE SEVERITY AND EXTENT OF TONIGHTS PRECIPITATION.

WV/IR PICS SHOW UPPER LOW STEADILY ACCELERATING AS IT MOVES ENE OUT
OF SOCAL (NEW SYSTEM MOVING SOUTH ALONG WA/OR COAST PUSHING IT OUT).
EXPECTED TO REACH FOUR CORNERS THIS EVENING AS A S/W AND THE CYS/SNY
AREA BY 27/12Z. THIS IS SLIGHTLY NORTH OF YESTERDAYS EXPECTED TRACK.
IT IS REFLECTED AT LOWER LEVELS BY MESOETA SHOWING 85H CENTER OVER
EXTREME NW KS AT 27/12Z. RESULT WOULD BE A DRY SLOT/DRIER AIR WOULD
MOVE FURTHER NORTH INTO MY CWA LATE THAN ORIGINALLY EXPECTED.

WILL CONTINUE WITH ETA FOR FIRST 24-36 HRS AND THEN SHIFT TO AVN(NEW
MRF). EXTENDED APPEARS TO BE DRYING WITH ECM...AVN/MRF AND UKMET
IN PRETTY MUCH AGREEMENT THROUGH LATE TUE. POSSIBLE PRECIP WED WITH
S/W THEN DRYING AGAIN.

EMPHASIS AGAIN ON LATE THIS EVENING AND TONIGHT. EXTENT AND SEVERITY
SOMEWHAT DEPENDENT ON HOW MUCH AFTERNOON CLEARING AND WARMING OCCURS
IN FAR E CO. BOTH ONGOING ATTM. ALSO ON EXTENT OF TSRA ACTIVITY THAT
ERUPTS IN TX PANHANDLE/W OK. NEW DAY1 NOW BACKED TO WEST AND COVERS
SW 1/4 KS AND EXTREME SE OK. NEW ETA/MESOETA STILL SHOWS THETAE
RIDGE AND CAPE INCREASING NORTH OVER FAR E CO BY LATE AFTERNOON.
BASED ON ABOVE EXPECT SQUALL LINE TO FORM IN FAR E CO AROUND SUNDOWN
AND MOVE ENE ACROSS CWA...WITH EMPHASIS IN NORTHERN PTN. LIKELY POPS
THERE AND SCT TO SOUTH. WILL PROBABLY MENTION LARGE HAIL AND STRONG
WIND POSS...SOME POSS SEVERE...IN AREA TO BE AFFECTED BY SQUALL
LINE. ELSEWHERE SHOWERS AND THUNDERSTORMS. PRECIP CHANCES DECREASE
RAPIDLY BY MIDNIGHT IN SOUTH BUT HANG ON IN NORTH UNTIL WIND
SHIFT/COLD FRONT SWEEPS ACROSS DURING MORNING. GUID TEMPS LOOK OK
WITH WHAT LOOKS LIKE MILD...BREEZY TO WINDY AND SOMEWHAT MOIST
NIGHT.

SAT SYSTEM MOVES RAPIDLY TO E ACROSS S NEB WITH COOLER TEMPS IN NRN
CWA BECAUSE OF DELAYED CLEARING AND SOME CAA. WARMER ACROSS SOUTHERN
TIER OF CWA WITH EARLY CLEARING AND WARM DOWNSLOPE/WEST WINDS. HIGH
TEMPS SAT COULD BE 15 DEGREE OR GREATER RANGE ACROSS CWA FROM SOUTH
TO NORTH DEPENDENT ON WHERE CLOUD COVER HOLDS. WILL DROP POPS/SLIGHT
CHANCE IN NORTH/NORTHEAST BY AFTERNOON.

WEAK RIDGE MOVES IN LATE SAT BEHIND DEPARTING LOW AND BRINGS DRY
WEATHER...VARIABLE CLOUDS...AND NEAR NORMAL TEMPS TO AREA INTO
MIDWEEK. AS NOTED PREVIOUSLY THAT IS WHEN NEXT UPPER SYSTEM...ONE
CURRENTLY MOVING SOUTH ALONG WEST COAST FINALLY MOVES INTO AREA AS
S/W.

.GLD...NONE.

RJC

In the hours before

Local storm report, Apr 26, 7:51 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT FRI APR 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0748 PM    13 NW CHEYENNE WELLS      CO   .75 INCH HAIL
04/26/02   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:32 PM MDTSevere Thunderstorm WarningGLDCheyenne58 min
Apr 27, 5:37 AM MDTSevere Thunderstorm WarningGLDKit Carson38 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.